Pennsylvania, 2024

Strong Wind in Pennsylvania, April 11, 2024

April 11, 2024 · NWS CTP · 1 event in 1 county or zone

Strong winds were observed across central Pennsylvania on April 11, 2024, as an area of low pressure rapidly intensified as it moved from the Ohio Valley into the eastern Great Lakes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong winds were observed across central Pennsylvania on April 11, 2024, as an area of low pressure rapidly intensified as it moved from the Ohio Valley into the eastern Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 11, 7:44 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 7:44 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
844 PM EDT Thu Apr 11 2024

.SYNOPSIS...
-Periods of locally heavy rain moving quickly across the area
 this evening through tonight; southeast wind gusts up to 45 mph
-Remaining windy Friday-Saturday with gusts 40+ mph and showers
 ending by Saturday night; max/min temps cooling down by 10-15F
-Showers return on Sunday; temperatures trending above average

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar loop at 00Z shows a dry slot working into South-Central
PA. The latest HRRR, which is performing well in this
strongly-forced event, indicates the band of moderate rain over
the N Mtns will shift into NY state by 01Z, but abundant low
level moisture and upsloping southeast flow will result in
continuing light rain/drizzle.

The focus for later tonight remains on the possibility of
locally strong to severe convection associated with increasing
large scale forcing ahead of a deepening mid level trough over
the Midwest. Favorable upper jet dynamics, and anomalous pwats
(+2-3SD) driven northward into CPA by a southerly 50+kt 850mb
jet should result in increasing coverage of showers, as
stability decreases ahead of the approaching cold front.

The convective environment will be characterized by high shear
and low CAPE, but given the magnitude of the low level flow it's
conceivable that even with meager instability that we could see
an isolated wind gust of 50-60 mph. The latest RAP indicates
surface-based CAPE peaking around 300 J/kg across the southeast
half of the forecast area late tonight, in conjunction with ESRH
values near 300, which could be supportive of rotating updrafts
and low-topped supercells.

As for the flooding threat, strong flow aloft and quick
movement of convection will limit the flood threat in general
and precludes watch issuance at this time. However, wet
antecedent conditions make isolated minor flooding a possibility,
especially over the central mountains, where FFG values are the
lowest. Ensemble mean qpf through tonight is generally between
0.5 and 1.5 inches.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
WINDY FRIDAY-SATURDAY: The deep upper level trough/closed low
carved out from the eastern Great Lakes into the southeast U.S.
on Friday will lift out over the weekend. Large scale forcing
associated with the upper low combined with the arrival of sub
zero air at 850mb, steepening lapse rates, and a blustery west
wind will result in considerable shower activity Friday into
early Saturday. Showers on Friday appear to be more instability
driven, while lingering showers early Saturday are more
orographically enhanced. Temps look cold enough for rain/snow
mix over the NW mtns Friday night-AM Saturday with a coating
possible on non paved surfaces.

Gusty west-southwest winds are anticipated in the tight gradient
behind the exiting cold front Friday. However, the stronger
signal for advisory level wind gusts comes Saturday, as large
scale subsidence overspreads the region behind the exiting
trough. Bufkit soundings and EPS plumes indicate 40kt+ gusts
are possible during the late morning into the afternoon. Gusty
winds should gradually fade by Saturday night along with
lingering showers over the Allegheny Plateau.

Conditions dry out Saturday night into early Sunday before POPs
ramp up again from northwest to southeast ahead of a cold front
pushing Southeast from the Great Lakes Sunday
afternoon/evening.

After a noticeably cool down Fri-Sat with gusty winds, expect a
nice warm up to end the weekend with highs rebounding +10-15F
into the 60-75F range.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front associated with a shortwave passing to our north
will lead to the possibility of some light rain and possibly a
thunderstorm into Monday morning. This front will then move back
of the area in the Tuesday/Wednesday time frame as a warm front
and will provide another chance for some light rain. All
guidance suggests that this rainfall will be light and will not
lead to any additional flooding concerns.

Ensembles currently support above average temps Sunday into
the middle of next week. EPS mean 850mb temps surge to around
12-13C by Tue/Wed, sufficient for highs in the 75-80F range
given enough sun.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Conditions will gradually deteriorate into the evening as
showers and thunderstorms work their way in from the south and
west. At least a few hours of IFR conditions are expected for
all of central PA overnight. A few rumbles of thunder are
possible with the heaviest rain showers, but instability is
marginal.

A LLJ will intensify over central PA through the first half of
tonight. The low levels are stable enough that there have been
some periods of sfc wind gusts 20-30 kts, but other periods
where gusts have subsided. LLWS will be a concern during
periods of lighter sfc winds. Higher gusts will be possible in
any thunderstorms overnight, especially for western airfields.
Winds will shift to the west- southwest behind a cold front
early tomorrow morning and remain gusty into the afternoon.

Most guidance shows ceilings gradually improving into the early
afternoon Friday (MVFR in the west, VFR in the east). More
stratiform precip is expected farther north and west towards
BFD. As colder air moves in after 00z Sat, rain will turn to
snow across the west and north.

Outlook...

Sat...Scattered showers with sub-VFR possible over the western
airfields (KBFD and KJST). A gusty west wind continues.

Sun...Mainly VFR, but a chance of late day showers/thunderstorms
and brief restrictions.

Mon-Tue...A few lingering showers across the west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Bauco
AVIATION...Colbert/Bauco
Hazardous weather outlook, Apr 11, 6:41 PM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
741 PM EDT Thu Apr 11 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052-
056>059-063>066-122345-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
741 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong thunderstorms with gusty winds and minor flooding are
possible late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Westerly wind gusts up to 45 mph may cause isolated tree damage and
localized power outages Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-053-122345-
Sullivan-Columbia-
741 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Locally heavy rain may result in isolated urban, small stream and
poor drainage flooding late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts up to 45 mph may cause isolated tree damage and localized
power outages Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cambria

When
April 11, 9:59 PM EST
Where
Cambria forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Breezy winds estimated 40-45 mph coupled with saturated ground in Blacklick Township knocked down live wires onto U.S. Route 422 between Station Road and Cardiff Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165688.